APA national audit of pediatric opioid infusions
Article first published online: 3 NOV 2009
© 2009 Blackwell Publishing Ltd
Volume 20, Issue 2, pages 119–125, February 2010
How to Cite
MORTON, N. S. and ERRERA, A. (2010), APA national audit of pediatric opioid infusions. Pediatric Anesthesia, 20: 119–125. doi: 10.1111/j.1460-9592.2009.03187.x
- Issue published online: 12 JAN 2010
- Article first published online: 3 NOV 2009
- Accepted 28 September 2009
- patient-controlled analgesia;
- nurse-controlled analgesia
Introduction: A prospective audit of neonates, infants, and children receiving opioid infusion techniques managed by pediatric acute pain teams from across the United Kingdom and Eire was undertaken over a period of 17 months. The aim was to determine the incidence, nature, and severity of serious clinical incidents (SCIs) associated with the techniques of continuous opioid infusion, patient-controlled analgesia, and nurse-controlled analgesia in patients aged 0–18.
Methods: The audit was funded by the Association of Paediatric Anaesthetists (APA) and performed by the acute pain services of 18 centers throughout the United Kingdom. Data were submitted weekly via a web-based return form designed by the Document Capture Company that documented data on all patients receiving opioid infusions and any SCIs. Eight categories of SCI were identified in advance, and the reported SCIs were graded in terms of severity (Grade 1 (death/permanent harm); Grade 2 (harm but full recovery and resulting in termination of the technique or needing significant intervention); Grade 3 (potential but no actual harm). Data were collected over a period of 17 months (25/06/07-25/11/08) and stored on a secure server for analysis.
Results: Forty-six SCIs were reported in 10 726 opioid infusion techniques. One Grade 1 incident (1 : 10 726) of cardiac arrest occurred and was associated with aspiration pneumonitis and the underlying neurological condition, neurocutaneous melanosis. Twenty-eight Grade 2 incidents (1 : 383) were reported of which half were respiratory depression. The seventeen Grade 3 incidents (1 : 631) were all drug errors because of programming or prescribing errors and were all reported by one center.
Conclusions: The overall incidence of 1 : 10 000 of serious harm with opioid infusion techniques in children is comparable to the risks with pediatric epidural infusions and central blocks identified by two recent UK national audits (1,2). Avoidable factors were identified including prescription and pump programming errors, use of concurrent sedatives or opioids by different routes and overgenerous dosing in infants. Early respiratory depression in patients with specific risk factors, such as young age, neurodevelopmental, respiratory, or cardiac comorbidities, who are receiving nurse-controlled analgesia or continuous opioid infusion suggests that closer monitoring for at least 2 h is needed for these cases. As a result of this audit, we can provide parents with better information on relative risks to help the process of informed consent.